Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 180, NWS Quad Cities, IA

September 22, 2000Henderson County, Illinois; Des Moines County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 22, 2000, 9:04 PM CDT for Henderson County, Illinois; Des Moines County, Iowa. It was in force for 56 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 22, 2000, 9:04 PM CDT (02:04 UTC)
Expired
Sep 22, 2000, 10:00 PM CDT
In force
56 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Des Moines County, IA, Henderson County, IL

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 9:05 PM CDTHail 2.75Burlington, IABaseball sized hail damaged several homes on 42nd Street. The large hail punched holes in windows and siding and dented several vehicles. Mobile homes nearby also suffered damage from the hail.
Sep 22, 9:05 PM CDTThunderstorm Wind 61 EBurlington, IAStrong winds knocked down several large trees and tore off part of a roof of a residence on 42nd Street.
Sep 22, 9:06 PM CDTHail 1.75Burlington, IA
Sep 22, 9:13 PM CDTHail 0.75Burlington, IA
Sep 22, 9:20 PM CDTHail 0.75Lomax, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 230205
SVRMLI
IAC057-ILC071-230300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DES MOINES COUNTY IN SOUTHEAST IOWA
  HENDERSON COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1000 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  KOSSUTH...OR 11 MILES NORTHWEST OF OQUAWKA...MOVING NORTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  BURLINGTON NOW!.
  STRONGHURST 935 PM

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO 
ADVANCED WkARNING
LAT...LON 4107 9136 4065 9125 4066 9081 4107 9080

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:55 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Sep 22, 2:55 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT FRI SEP 22 2000

LATEST SFC AND MSAS ANALYSIS INDICATING SFC LOW ACRS SOUTHWEST IA...WITH
MAIN WARM FRONT EXTENDING EAST-SOUTHEAST ACRS FAR SOUTHEAST IA INTO
WEST CENTRAL IL. ETA BEST IN HANDLING THESE POSITIONS...AS WELL AS
OTHER PARAMETERS SUCH AS RH AND PRECIP AND WILL FOLLOW GENERAL ETA/
MESOETA SOLUTIONS THRU FCST PERIODS. AS ELEVATED MCS MOVES OFF
NORTHEAST OF CWA...VIS SAT LOOPS INDICATING BREAKS IN CLOUD COVER
BUILDING ACRS SOUTH HALF OF CWA. SOME ATMOSPHERIC RECOVERY/
DESTABILIZATION TAKING PLACE ACRS THOSE AREAS WITH INSOLATION AND DPTS
CREEPING UP INTO THE 60S...BUT ENOUGH TO FUEL SVR STORMS LATER?

FEEL IT MAY...LOOKING AT MSAS LOOP AND LARGE PRESSURE FALLS FROM WEST
CENTRAL WI...EXTENDING SOUTH ACRS DVN CWA. LOCAL VAD WIND PROFILE
ALSO SHOWING STRONG LLVL SHEAR CONTINUING AS WELL. SFC LOW AND TRIPLE
POINT WILL LOOK TO PROPAGATE ACRS CENTRAL INTO THE NORTHEAST CWA THRU
06Z SAT...WITH MOST OF CWA IN LINE FOR ANOTHER ROUND OF CONVECTION. BEST
CAPES...BREACHING THE 1K J/KG MARK...ARE PROGGED ACRS THE SOUTHEAST CWA
FROM 00Z-06Z...AND FEEL MOST INTENSE/SVR THREAT WILL BE SOUTH OF WARM
FRNT ACRS SOUTHEAST THIRD OF CWA THIS EVENING. AFTER PASSAGE OF MAIN
VORT THIS AFTERNOON...UPPER SUPPORT WILL BE LACKING AND SOMEWHAT OF A
LIMITING FACTOR...ALTHOUGH SOME JET DYNAMICS WILL CONTINUE JUST TO THE
NORTH OF THE REGION. WEAK VORT NOW SEEN ON W/V IMAGERY PUSHING ACRS THE
NE PANHANDLE...WILL SHEAR JUST TO THE NORTH ACRS MN AND WI TONIGHT...
MAYBE PROVIDING A GLANCING SHOT OF UVV/S ACRS PORTIONS TO THE DVN CWA...
BUT NOT TIL LATE TONIGHT/SAT MORNING. WITH GOOD SFC-H85 THTA-E ADVECTION
CONTINUING ACRS EAST IA/NORTHWEST IL FOR FIRST HALF OF TONIGHT AND
POTENTIAL FOR MORE HEFTY STORMS...ADDITIONAL HEAVY RAIN IS POSSIBLE ACRS
MUCH OF THE CWA...AND WILL SERIOUSLY PONDER POSSIBLITIY OF A FLASH FLOOD
WATCH TONIGHT OVER AREAS THAT RECEIVED HEAVY RAIN THIS MORNING AND
AFTERNOON. TEMPERATURES WILL HOLD STEADY OR EVEN CONTINUE TO RISE
OVERNIGHT OVER EAST HALF OF CWA...UNTIL DROPPING OFF A BIT TOWARD 11Z OR
SO...FOR OVERNIGHT LOWS.

UPPER LEVEL FLOW WILL REMAIN WEST-SOUTHWEST ACRS AREA THROUGH AT LEAST
12Z SUN...AS L/W TROUGH OUT WEST TRIES TO PINCH OFF INTO A CUT-OFF
UPPER LOW OVER THE CENTRAL ROCKIES. MAIN SFC FRONT WILL GET ORIENTED
PARALLEL TO UPPER FLOW JUST TO THE EAST AND SOUTH OF THE CWA TONIGHT
AND SAT...AND THUS GET HUNG UP AND SLOW TO MOVE. LARGE SFC RIDGE
BUILDING OUT OF ALBERTA AND SASK. WILL EVENTUALLY SHUNT THE FRONT
FURTHER SOUTHEAST BY THE END OF THE WEEKEND. UNTIL THEN...H85
BAROCLINICITY/FRONT WILL SHIFT BACK SOUTH ACRS THE NORTHWEST CWA BY
12Z SAT...AND THEN CREEP SLOWLY SOUTHEAST ACRS THE REST OF THE CWA
THROUGH 12Z SUN AS FRONT GETS SLOWED BY WESTERLY UPPER FLOW. LLVL/H85
RH/S AND LMRH/S REMAIN HIGH ACRS THE CWA THROUGH AT LEAST 18Z SUN
BEFORE SOME LLVL DRYING FINALLY TAKE PLACE LATE SUN AFTERNOON/EVENING.
AS LLVL CAA KICKS IN ON SAT INTO JUICED ATMOSPHERE IN PLACE OVER EAST
IA/NW IL...AND LINGERING H85 FRONT AND SOME CONVERGENCE AS WELL...
WILL KEEP RAIN/DRIZZLE WORDING GOING ALL DAY. TEMPS SHOULD HOLD
STEADY...OR EVEN DROP OFF BY LATE AFTERNOON. PRECIP SHOULD END SAT NIGHT
...ALTHOUGH DRIZZLE MAY LINGER IN THE EVENING. CLOUD COVER WILL HELP
FROM TEMPS REALLY BOTTOMING OUT SAT NIGHT. CONFLUENT UPPER FLOW AND
SOME VORTS LOOK TO SHIFT ACRS IA ON SUNDAY...BUT BEST PRECIP THREAT BY
THEN WILL BE SOUTH OF CWA...ALTHOUGH ADDITIONAL DRIZZLE MAY FALL ACRS
SOUTHERN CWA THROUGH AT LEAST MIDDAY.

IN THE EXTENDED...MON-TUE-WED...MRF HAS COME AROUND CLOSER TO EUROPEAN
SOLUTION THIS RUN OF RIPPLING CLOSED UPPER LOW ALONG SOUTHERN PERIPHERY
OF HUDSON BAY POLAR VORTEX...ALTHOUGH MRF BIT FURTHER SOUTH AND MORE
PROGRESSIVE. STILL...AS THIS FEATURE SWEEPS ACRS THE MIDWEST ON MON AND
LLVL BAROCLINICITY SETS UP JUST SOUTH OF THE REGION...LOOKS LIKE COOL
OVER-RUNNING RAIN EVENT FOR FIRST DAY OF EXTENDED. BOTH EURO AND MRF
THEN MOVE PRECIP EAST OF CWA MON NIGHT AS ANOTHER CANADIAN SFC RIDGE
STARTS TO BUILD INTO THE UPPER MIDWEST. FEEL AND WRAP AROUND PRECIP
IN STRONG CYCLONIC FLOW ALOFT...WILL REMAIN NORTHEAST OF CWA CLOSER TO
BETTER CVA SUPPORT. WILL REMOVE TUE PRECIP CHANCE. WITH SOME INSOLATION
GETTING INTO THE CWA ON TUES...FMR MAY BE A BIT COOL...EVEN WITH SUCH
COOL H85 TEMPS PROGGED ACRS THE AREA. FELL TEMPS WILL AT LEAST CREEP UP
INTO THE LOWER 60S. TUE NIGHT COULD BE COLD ENOUGH FOR SOME FROST AS
FULL COOLING EFFECT WILL BE REALIZED AS SFC RIDGE CENTER SETTLES ACRS
THE AREA. WILL CONTINUE DRY TREND INTO WED AS SFC RIDGE SINKS TO THE
SOUTHEAST. SOME RETURN FLOW WARMING ON BACKSIDE...BUT AFTER SUCH A COOL
START TO DAY...WILL GO SIMILAR TO TUE HIGHS ON WED.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Special weather statement, Sep 22, 3:51 PM CDT, 5 hours 13 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-230930-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 PM CDT FRI SEP 22 2000

...SHOWERS AND THUNDERSTORMS REDEVELOPING THIS EVENING...
...SEVERE THUNDERSTORMS AND HEAVY RAINS POSSIBLE...

A WARM FRONT WILL LIFT NORTH INTO SOUTHEAST IOWA AND NORTHWEST ILLINOIS
THIS EVENING...POSSIBLY TO NEAR A MOUNT PLEASANT TO QUAD CITIES TO
MORRISON LINE.  A COLD FRONT WILL SWEEP INTO THE AREA LATE TONIGHT...
PUSHING THE WARM FRONT EAST OF THE AREA.  SEVERE THUNDERSTORMS WILL BE
POSSIBLE TONIGHT NEAR AND JUST NORTH OF THE WARM FRONT...AND ALSO
SOUTH TOWARDS BURLINGTON AND KEOKUK AHEAD OF THE ADVANCING COLD FRONT.
THE PRIMARY THREAT WILL BE HIGH WINDS OF UP TO 60 MPH AND LARGE HAIL
OF UP AN INCH OR THE SIZE OF QUARTERS.

HEAVY RAINS WILL BE POSSIBLE TONIGHT NEAR AND NORTH OF THE WARM FRONT.
THE GREATEST THREAT FOR STREAM FLOODING WILL BE IN AREAS THAT HAD
HEAVY RAIN EARLIER TODAY...INCLUDING IOWA...KEOKUK...JOHNSON...CLINTON
...JACKSON...AND CEDAR COUNTIES.  A FLASH FLOOD WATCH WILL BE IN EFFECT
TONIGHT FOR EASTERN IOWA AND NORTHWEST ILLINOIS...NEAR AND NORTH OF A
LINE FROM KEOSAUQUA TO MOUNT PLEASANT TO WAPELLO TO KEWANEE TO
PRINCETON.

SPOTTERS...LOCAL LAW ENFORCEMENT...AND EMERGENCY MANAGERS IN THE
OUTLINED AREA ABOVE SHOULD PLAN FOR POTENTIALLY SEVERE WEATHER AND
LOCALLY HEAVY RAINS WHICH MAY PRODUCE FLOODING THIS EVENING OR
OVERNIGHT.

REA
Local storm report, Sep 22, 7:39 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
739 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0723 PM    4 NNW DUDS                IA   0.25 INCH HAIL
09/22/00   VAN BUREN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Sep 22, 7:43 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION.q...

0723 PM    4 NNW DOUDS                IA   0.25 INCH HAIL
09/22/00   VAN BUREN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Sep 22, 7:52 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    5 SE STOCKPORT            IA   .5 INCH HAIL
09/22/00   VAN BUREN                      REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Sep 22, 7:53 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
753 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    1 NE MT ZION              IA   .25 INCH HAIL
09/22/00   VAN BUREN                      REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Sep 22, 7:54 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    3 S BIRMINGHAM            IA   WIND DAMAGE
09/22/00   VAN BUREN                      3 POWER LINES DOWN
                                          REPORTED BY STORM
                                          SPOTTER.

N
9

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 10:24 PM CDTSevere Thunderstorm WarningDVNWarren51 min
Sep 22, 7:20 PM CDTSevere Thunderstorm WarningDVNVan Buren25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.